Alert archive / Texas / Freeze Watches in 2016
Freeze Watch 4, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this freeze watch at Dec 7, 2016, 4:11 AM CST for 6 counties in Texas. It took effect at Dec 8, 2016, 9:00 PM CST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 7, 2016, 4:11 AM CST (10:11 UTC)
- In effect from
- Dec 8, 2016, 9:00 PM CST
- Expired
- Dec 8, 2016, 5:26 AM CST
- In force
- Issued by
- NWS Midland/Odessa, TX
Counties Crane County, TX, Pecos County, TX, Reagan County, TX, Terrell County, TX, Upton County, TX, Ward County, TX
The radar
The Midland/Odessa radar (KMAF), 93 km from the middle of the area, began a volume at 10:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 10.2 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1477 m above ground
- 0-6 km bulk shear
- 79 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 199 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this freeze watch went out at Dec 7, 3:56 AM CST, 15 minutes earlier.
Area forecast discussion, Dec 7, 3:56 AM CST, 15 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
356 AM CST Wed Dec 7 2016
.DISCUSSION...
...Turning much colder tonight with a chance for wintry
precipitation...
Fog and low clouds have developed across the region this morning as
low level moisture returns behind a front that moved through
Tuesday. There could be a few slick spots across SE NM and the
northwest Permian Basin where temperatures are near freezing. These
conditions shouldn't last long as southwesterly low level flow kicks
in later this morning and clears out most of the moisture.
Expect a fairly nice day (compared to what's coming) with downslope
flow helping warm temperatures into the 50's and 60's. Thick high
clouds will keep it from getting any warmer. To our north, Arctic
air has been gathering all week and will be released down the
Plains today following a shortwave moving across the middle of the
U.S. The front is expected to arrive across northern areas around
sunset and reach the Rio Grande by Thursday morning. Strong gap
winds are expected with the front through Guadalupe Pass so have
issued a High Wind Warning there. The coldest air so far this
season will quickly filter in with many locations dropping below
freezing within a few hours of the frontal passage. For parts of
the Permian Basin this means the first hard freeze of the season
will arrive Thursday morning. We will issue a Hard Freeze Warning
for the eastern and southern Permian Basin where a hard freeze has
not occurred yet. Further south across the Big Bend and Rio
Grande, temperatures are not expected to reach freezing until
Friday morning. More on this shortly.
As the colder air deepens overnight, a weak mid level disturbance
will pass across the region creating enough lift for precipitation
to develop. Model soundings are coming into better agreement this
morning showing mostly snow across the Permian Basin, SE NM, and the
Upper Trans Pecos. Along the I-10 corridor, expect a mix of light
freezing rain and snow. This event may give us a few travel
headaches as cold air and moisture back up against the higher
terrain. Typically in this set-up we see light icing on some of the
roadways near the I-10/I-20 split. This will be monitored closely
for a possible Winter Weather Advisory. Further north, the snow is
not expected to cause much concern with only light accumulations,
but this will be watched as well.
Clouds will be slow to clear, but temperatures are still expected
to fall below freezing for the first time this season across the
Big Bend and Rio Grande Thursday night. Have issued a Freeze Watch
for these locations. Clouds really begin to clear Friday afternoon,
but chilly temperatures will stick around for one more day with
highs generally in the 40's. Quasi-zonal flow aloft will lead to
warming temperatures this weekend before another cold front
arrives early next week. Very cold air will remain entrenched
across the northern U.S. and models typically have a hard time
handling these airmasses. Stay tuned to the forecast as we could
see more cold air next week.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 59 28 33 25 / 0 20 20 0
Carlsbad 63 29 33 23 / 0 20 20 0
Dryden 65 41 41 31 / 0 20 20 0
Fort Stockton 67 32 33 28 / 0 20 30 0
Guadalupe Pass 56 26 30 23 / 0 20 20 0
Hobbs 59 23 32 22 / 0 20 10 0
Marfa 62 31 35 23 / 0 20 20 0
Midland Intl Airport 63 27 32 25 / 0 20 20 0
Odessa 63 27 32 26 / 0 20 20 0
Wink 65 30 34 25 / 0 20 20 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...Freeze Watch from Thursday evening through Friday morning for
Big Bend Area-Crane-Pecos-Presidio Valley-Reagan-Terrell-
Upton-Ward.
High Wind Warning from 2 AM to 8 AM MST Thursday for Guadalupe
Mountains.
Hard Freeze Warning from 3 AM to 9 AM CST Thursday for Ector-
Glasscock-Howard-Midland-Mitchell-Scurry.
&&
44/29Hazardous weather outlook, Dec 7, 3:39 AM CST, 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 339 AM CST WED DEC 7 2016 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-080945- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 339 AM CST WED DEC 7 2016 /239 AM MST WED DEC 7 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS. .DAY ONE...TODAY AND TONIGHT A STRONG COLD FRONT WILL PLOW THROUGH THE REGION TONIGHT...USHERING IN ARCTIC AIR...CONSEQUENT VERY COLD TEMPERATURES...AND A WINTRY MIX OF PRECIPITATION. THIS WINTRY MIX WILL MAKE DRIVING HAZARDOUS OVERNIGHT...ESPECIALLY ON INTERSTATES 10 AND 20...AND AT THE SPLIT WHERE THEY CONVERGE IN REEVES COUNTY. A HARD FREEZE WARNING IS IN EFFECT OVERNIGHT FOR MIDLAND...ECTOR... SCURRY...HOWARD...MITCHELL...AND GLASSCOCK COUNTIES. A HIGH WIND WARNING IS IN EFFECT OVERNIGHT FOR GAP WINDS THROUGH GUADALUPE PASS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A WINTRY MIX WILL CONTINUE THURSDAY...MAKE DRIVING HAZARDOUS... ESPECIALLY ON INTERSTATES 10 AND 20...AND AT THE SPLIT WHERE THEY CONVERGE IN REEVES COUNTY. A HARD FREEZE WARNING WILL CONTINUE THROUGH MID MORNING FOR MIDLAND...ECTOR...SCURRY...HOWARD...MITCHELL...AND GLASSCOCK COUNTIES. A HIGH WIND WARNING WILL CONTINUE THROUGH MID MORNING FOR GAP WINDS THROUGH GUADALUPE PASS. A FREEZE WATCH IS IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY MORNING FOR THE PRESIDIO VALLEY...BIG BEND AREA...AND WARD... PECOS...CRANE...UPTON...REAGAN...AND TERRELL COUNTIES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND 44
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 7, 4:11 AM CST | High Wind Warning | MAF | 29 hr | |
| Dec 7, 4:11 AM CST | Hard Freeze Warning | MAF | Ector, Glasscock, Howard, Midland, Mitchell, Scurry | 29 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.